New Mexico, 2013Damaging Wind in New Mexico, August 18, 2013
August 18, 2013 · NWS ABQ · 1 event in 1 county or zone
A strong, at times severe, thunderstorm moved across northern De Baca County. A 64 mph wind gust was recorded at the Ft.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, at times severe, thunderstorm moved across northern De Baca County. A 64 mph wind gust was recorded at the Ft. Sumner Municipal Airport, but no damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 18, 4:25 PM MST, 2 hours earlier.
Area forecast discussion, Aug 18, 4:25 PM MST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
525 PM MDT SUN AUG 18 2013
.AVIATION...
00Z TAF CYCLE
A RATHER ANEMIC ROUND OF CONVECTION DEVELOP OVER MOST MTN RANGES THIS
AFTERNOON...DRIFTING SLOWLY TO THE E/SE. VAST MAJORITY OF SHOWERS
AND STORMS WILL DISSIPATE SHORTLY AFTER SUNSET WITH A STORM OR TWO
POSSIBLY CONTINUING OVER THE WEST-CENTRAL HIGHLANDS AND MTNS
OVERNIGHT. ANY STRONGER STORMS WILL POSE HAZARDS IN THE FORM OF
GUSTY OUTFLOW WIND AND LCL REDUCTIONS IN CIGS/VISBYS DUE TO
DOWNPOURS. VFR CONDITIONS WILL PREVAIL OUTSIDE OF CONVECTION
THROUGH MONDAY EVENING.
33
&&
.PREV DISCUSSION...245 PM MDT SUN AUG 18 2013...
KABQ SOUNDING THIS MORNING WAS WETTER WITH A TWO TENTHS OF AN INCH
JUMP IN PRECIPITABLE WATER TO 0.94 OF AN INCH. MOUNTAIN TOP WINDS
WERE MORE WESTERLY AS WAS INDICATED BY MODELS 24 HOURS AGO WITH THE
H5 HIGH CENTER WOBBLING AROUND SOUTHWEST/SOUTH CENTRAL NEW MEXICO
TODAY. DESPITE THE INCREASE IN MOISTURE...STORMS HAVE BEEN A BIT
SLOWER TO IGNITE TODAY...AND HAVE FAVORED THE NORTH CENTRAL AND
SOUTHWEST BUT ARE NOTICEABLY MORE SUBDUED OVER THE NORTHWEST AS
COMPARED TO SATURDAY.
GENERAL TRENDS FOR THE NEXT FEW DAYS ARE SIMILAR...WITH THE UPPER
HIGH CENTER DRIFTING NORTH AND EAST THROUGH WEDNESDAY/THURSDAY AND
INCREASING MID LEVEL MOISTURE. THIS GRADUALLY CHANGING POSITION
SHOULD SERVE TO INCREASE OR AT LEAST MAINTAIN CHANCES FOR SHOWERS
AND STORMS OVER THE NORTHWEST THIRD TO HALF OF THE CWA WHILE THE
SOUTH CENTRAL AND SOUTHEAST WILL BE UNDER A LESS FAVORABLE
CIRCULATION FOR RAIN. MODELS NOW INDICATE THERE WILL BE A SURFACE
FRONT OVER EASTERN COLORADO WEDNESDAY AFTERNOON...AND COULD
POTENTIALLY IMPACT NORTHEAST NEW MEXICO WEDNESDAY NIGHT/THURSDAY.
12Z ECMWF MORE PROGRESSIVE MOVING THE HIGH CENTER TO OUR EAST WHILE
THE GFS SLOWER BY ABOUT A DAY. BY NEXT SATURDAY THEY ARE BOTH IN
DECENT AGREEMENT...SO AT LEAST SOME PARTS OF THE STATE...MOSTLY
LIKELY THE WEST AND NORTH...WILL SEE SHOWER AND STORM CHANCES
PERSIST THROUGH NEARLY THE END OF AUGUST.
HIGH TEMPERATURES REMAIN NEAR TO ABOVE AVERAGE THROUGH TUESDAY THEN
START TO TREND DOWNWARD SLIGHTLY BUT OVERALL NO HUGE CHANGES.
.FIRE WEATHER...
FEW CHANGES WERE MADE TO THE FIRE WEATHER FORECAST ELEMENTS AS THE
OVERALL WEATHER PATTERN WILL CONTINUE TO ONLY SEE GRADUAL AND SUBTLE
SHIFTS OVER THE COMING DAYS. THE UPPER LEVEL HIGH...CURRENTLY OVER
THE WESTERN BORDER OF NM...WILL SLOWLY MOVE NORTHEASTWARD THROUGH
THE END OF THE WEEK. MONSOONAL MOISTURE WILL NOT BE OVERLY
IMPRESSIVE...BUT WILL BE SUFFICIENT FOR DAILY ROUNDS OF
THUNDERSTORMS. STORMS ARE TAKING SLOWER MOVEMENT TODAY...AND MOST OF
THE ACTIVITY HAS REMAINED SPARSE OR ISOLATED. CONTINUED DEVELOPMENT
THROUGH THIS EVENING IS EXPECTED WITH POTENTIAL FOR A FEW STUBBORN
CELLS TO PERSIST BEYOND MIDNIGHT. LOCALIZED AREAS IMMEDIATELY
BENEATH STORM CORES WILL BENEFIT FROM WETTING RAINFALL...BUT THIS
WILL BE A SMALL AREA WITH FINER FUELS LIKELY SHOWING SIGNS OF DRYING
OUTSIDE OF THIS ACTIVITY. TONIGHT'S RH RECOVERIES WILL BE GOOD TO
EXCELLENT AGAIN...IN THE 50 TO 80 PERCENT RANGE.
STORMS WILL BE CONCENTRATED OVER THE CENTRAL MOUNTAIN CHAIN AND
HIGHER WESTERN TERRAIN SURROUNDING THE CONTINENTAL DIVIDE ON MONDAY
WITH SLIGHTLY WARMER THAN AVERAGE TEMPERATURES AND MINIMUM RH
GENERALLY IN THE 25 TO 35 PERCENT RANGE...EXCLUDING SOME OF THE
HIGHEST MOUNTAIN PEAKS. LIGHT TO MODERATE SOUTHERLY BREEZES WILL
CONTINUE IN THE PLAINS WITH LIGHT AND VARIABLE WINDS IN MUCH OF THE
CENTRAL TO WESTERN ZONES OF THE FORECAST AREA. LIGHT AND VARIABLE
WINDS WILL ALSO BE FOUND IN THE MID TO UPPER LEVELS OVER CENTRAL TO
WESTERN NM AND THIS WILL KEEP POOR VENTILATION RATES GOING MONDAY
AND INTO TUESDAY. STORM POTENTIAL WILL FADE AWAY IN THE EASTERN
PLAINS THROUGH THE WEEK AS SOME DRIER AIR ALOFT WORKS IN AND THE
UPPER HIGH WORKS NORTH NORTHEASTWARD. REMAINING AREAS OF CENTRAL TO
WESTERN NM WILL CONTINUE TO SEE ISOLATED TO SCATTERED STORMS THROUGH
THIS TIME FRAME.
52
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHY
Hazardous weather outlook, Aug 18, 4:59 AM MST, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
559 AM MDT SUN AUG 18 2013
NMZ501>540-191200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
559 AM MDT SUN AUG 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
A RICHER MONSOON MOISTURE PLUME SHOULD ENABLE SOME THUNDERSTORMS
TO PRODUCE LOCALLY HEAVY RAINFALL WITH A POTENTIAL FOR MINOR
FLOODING PROBLEMS ACROSS THE NORTHERN AND WESTERN MOUNTAINS AND
CONTINENTAL DIVIDE REGION EACH AFTERNOON AND EVENING TUESDAY
THROUGH FRIDAY. THERE WILL BE A HEIGHTENED RISK OF FLASH FLOODING
WITHIN AND BELOW RECENTLY BURNED FORESTS DURING THIS PERIOD.
WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
44
In the hours before
Special weather statement, Aug 18, 3:43 PM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
443 PM MDT SUN AUG 18 2013
NMZ508-182315-
SOUTHWEST MOUNTAINS-
443 PM MDT SUN AUG 18 2013
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SOCORRO COUNTY THROUGH
515 PM MDT...
AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHEAST OF MAGDALENA...OR ABOUT 13
MILES WEST OF SOCORRO. THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...THE MAGDALENA MOUNTAINS.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3409 10702 3390 10698 3390 10720 3406 10722
TIME...MOT...LOC 2242Z 265DEG 0KT 3399 10711
34
Thunderstorm Wind, De Baca
- When
- August 18, 6:25 PM MST to 6:30 PM MST
- Where
- De Baca County, 1.82 mi NE of Ft Sumner
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 34.489, -104.218
Fort Sumner Airport reported 64 mph peak wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Florida, August 18, 20132 deaths · 1 injured · 2 events
- Flash Flooding and Flood in California, August 18 to 19, 2013$535,000 · 50 kt wind · 9 events
- Flash Flood in Mississippi, August 18, 2013$100,000 · 1 event
- Tornado and Flash Flooding in Georgia, August 18 to 19, 2013$19,000 · EF1 · 4 events
- Flash Flooding and Damaging Wind in Nevada, August 18, 2013$13,000 · 50 kt wind · 5 events
- Lightning Strike in Florida, August 18, 20131 injured · 1 event
- Hail in Colorado, August 18, 20131.75 in hail · 5 events
- Tornado and Flash Flooding in California, August 18, 2013EF0 · 4 events
- Flash Flooding in California, August 18, 2013$6,000 · 3 events
- Hail and Damaging Wind in Colorado, August 18, 20131.75 in hail · 3 events
- Hail in Minnesota, August 18, 20131 in hail · 3 events
- Coastal Flood in South Carolina, August 18, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461340.